To view original article click here
By Victoria Lambert
Last Updated: 7:17PM GMT 20 Feb 2009
Hard times ahead will see many of us reach for anti-depressants. But are they safe, asks Victoria Lambert.
Figures showing how many people take anti-depressants are expected to rise as the recession bites Photo: NICHOLAS BETS/ GETTY
When millionaire philanthropist Sir Peter Lampl went missing last week, his family and friends blamed his disappearance on a change of medication. Sir Peter had been complaining that the anti-depressants he was taking, following the breakdown of his marriage, had affected his golf. However, after being issued with a different prescription, he suffered an instant change in his personality, according to his father, Fred Lampl.
“He wouldn’t eat and the result of the medicine change is that he left the house without telling anyone,” said Mr Lampl. Although Sir Peter is safely back with his family, after being found at Victoria station last Tuesday, his story will have come as a shock not only to the thousands of Britons who take anti-depressants, but also to the many more who suffer from depression and who may have been contemplating seeing their GP for help.
The latest figures show that, in the UK in 2007, there were 34 million prescriptions for anti-depressants, of which 18 million were for a type of drug known as SSRIs, such as Prozac and Seroxat. These figures are expected to rise as the recession bites and people losing their homes, jobs or businesses seek help.
While taking these drugs has become increasingly common, Sir Peter’s unfortunate experience highlights serious potential dangers. Are they really safe to take? Is it that in our desire to find a “miracle cure” we are ignoring the risks attached?
Psychiatrist Dr William Shanahan, medical director at Capio Nightingale Hospital, London, is adamant that anti-depressants are safe. “These drugs have their place. They work wonderfully for many people and lives have been transformed by them,” he says. He finds the case of Peter Stampl very unusual and difficult to explain without a full pharmaceutical history, but believes such an extreme reaction would probably be brought on by a combination of factors such as a build-up of medication, linked with another illness, stress or alcohol consumption.
“This case may have scared people but these events are rare and often the result of other factors becoming involved,” says Dr Shanahan. “You get interactions between substances, which leave the body in a state of toxicity and can create a feeling of confusion. And in this particular instance, there will be variables we know nothing about. It might be something unrelated to the depression.”
But Dr Shanahan does warn of the “normalisation” of taking anti-depressants, and that because they are so commonplace, we don’t consider the risks. “We are becoming too blasé about anti-depressants,” he says.
Alison Cobb, senior policy and campaigns officer for Mind, the national association for mental health, believes that while the normalisation of anti-depressants is a good thing – “depression is more acceptable; the taboo has been lifted” – there is a dangerous gap in public knowledge.
“The names Prozac and Seroxat are so well known,” she says, “that perhaps people don’t recognise that they are serious drugs with side-effects, and the potential to cause withdrawal symptoms.”
She also warns that sometimes the side-effects, such as weight gain or sexual problems can often be felt well before the benefits of the medication. “The medication can take two to four weeks to work – in terms of lifting the depression – but the adverse effects may be felt more quickly.”
Historically, drug therapies for depression were opiate-based and addictive. The first breakthrough came in the Fifties, with tricyclic anti-depressants, such as Amitriptyline, drugs that block the re-uptake of certain neurotransmitters (messengers in the brain) such as noradrenaline and serotonin.
But in the Sixties and Seventies, it was Valium that worked, by anaesthetising the brain, and was so commonly prescribed to anxious housewives that it became known as “mother’s little helper”.
Tricyclics are still used for severe depression, but are associated with unpleasant side-effects, including drowsiness and confusion. But it has been the emergence in the past 20 years of selective serotonin reuptake inhibitors (SSRIs) such as Prozac and Seroxat, and Noradrenaline Reuptake Inhibitor (NARI), such as Reboxetine, that have revolutionised the treatment of depression.
These drugs are more effective and carry fewer side-effects. More than 40 million people are estimated to have taken Prozac – the most well-known SSRI – worldwide since it was approved by the Federal Drug Administration in 1988.
There are real dangers in taking anti-depressants – notably the risk of death. Between 1993 and 2002, there were 4,767 deaths in England and Wales involving anti-depressant drugs, according to the Office of National Statistics.
Seroxat, a widely prescribed SSRI, has been linked to suicidal behaviour among young adults and is being monitored by the Medicines and Healthcare Products Regulatory Agency.
Ironically, the suicide risk can be highest, “just when the patient is beginning to recover and getting their energy back,” says Alison Cobb, “but the underlying depression has not been cured. The other danger points for anyone on anti-depressant medication are at the moment they start, when the dose is changed, when the drug is changed, or when they begin withdrawing from taking it.”
Cobb warns that serious cases need monitoring, but all patients can help themselves, too. “Get informed about the drug you’re offered or taking.”
She also points out that drugs are not the only option. The National Institute for Health and Clinical Excellence recommends cognitive therapy, which teaches patients how to change old behaviour patterns, as a first-line treatment for mild/moderate depression. The Government is investing £300 million in increasing access through GPs’ surgeries.
Dr Shanahan says: “Anti-depressants provide a tail wind to the plane you fly. They can give you a lift, but you can’t expect them to do everything for you.”